Alert archive / North Carolina / Flash Flood Warnings in 2017
Flash Flood Warning 6, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Aug 23, 2017, 7:29 PM EDT for Beaufort County, Pitt County, North Carolina. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2017, 7:29 PM EDT (23:29 UTC)
- Expired
- Aug 23, 2017, 9:00 PM EDT
- In force
- 91 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Beaufort County, NC, Pitt County, NC
The radar
The Morehead City radar (KMHX), 94 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1355 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
786
WGUS52 KMHX 232329
FFWMHX
NCC013-147-240100-
/O.NEW.KMHX.FF.W.0006.170823T2329Z-170824T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
729 PM EDT WED AUG 23 2017
The National Weather Service in Newport has issued a
* Flash Flood Warning for...
Central Pitt County in eastern North Carolina...
Northwestern Beaufort County in eastern North Carolina...
* Until 900 PM EDT
* At 728 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to three inches of rain
have already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Greenville, Washington, Winterville, Ayden, Farmville, River Road,
Bell Arthur, Shelmerdine, Pactolus, Black Jack, Bunyan, Roundtree,
Old Ford, East Carolina University, Pitt Greenville Airport, Dowdy
Ficklen Stadium, Chocowinity, Washington Park, Grimesland and
Simpson.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3566 7686 3543 7694 3542 7746 3552 7750
3561 7763 3565 7748
$$
51 follow-up statement
714
WGUS72 KMHX 240015
FFSMHX
Flash Flood Statement
National Weather Service Newport/Morehead City NC
815 PM EDT WED AUG 23 2017
NCC013-147-240100-
/O.CON.KMHX.FF.W.0006.000000T0000Z-170824T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pitt NC-Beaufort NC-
815 PM EDT WED AUG 23 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
CENTRAL PITT AND NORTHWESTERN BEAUFORT COUNTIES...
At 813 PM EDT, Doppler radar indicated thunderstorms have weakened
across the warned area, however significant runoff will continue
to produce flooding.
Some locations that will experience flooding include...
Greenville, Washington, Winterville, Ayden, Farmville, River Road,
Bell Arthur, Shelmerdine, Pactolus, Black Jack, Bunyan, Roundtree,
Old Ford, East Carolina University, Pitt Greenville Airport, Dowdy
Ficklen Stadium, Chocowinity, Washington Park, Grimesland and
Simpson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3566 7686 3543 7694 3542 7746 3552 7750
3561 7763 3565 7748
$$
5What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:10 PM EDT, 4 hours 19 minutes earlier.
Area forecast discussion, Aug 23, 3:10 PM EDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
310 PM EDT Wed Aug 23 2017
.SYNOPSIS...
A cold front will cross the area tonight and Thursday. Strong high
pressure will build in from the north Friday through Sunday, while
an area of low pressure develops along the stalled frontal boundary
off the Southeast coast.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 3 PM Wednesday...Widely scattered showers and
thunderstorms have developed in very unstable airmass ahead of
cold front at mid-afternoon with impressive CAPE values over
4000 J/kg. The most persistent activity is over the northern
Outer Banks, while the other storms have not really been able to
get going as of yet. Still anticipate the activity closer to
the front, to the west of Raleigh, to be the more significant
activity as it approaches during the early evening. PoPs are in
the likely category inland this evening, transitioning to the
coast in the overnight hours as the cold front is slated to be
offshore between 09z and 12z Thursday morning. With precipitable
water values at or above 2 inches, some locally heavy downpours
will be possible this evening along with a few strong wind
gusts in stronger to perhaps marginally severe storms. A little
cooler tonight behind the front with lows in the lower 70s
inland to mid 70s coast.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 305 PM Wednesday...With the cold front lingering over the
far southern portion of the CWA or just south, a more stable
airmass with slightly cooler temperatures and slightly lower
dewpoints can be expected for Thursday. Still tricky as to how
far south the front actually gets, and will keep fairly high
PoPs through midday Thursday and will maintain slight chance of
thunder over the far southern zones, while the northern portion
remains more showery in a more stable airmass. High temperatures
will be a few degrees cooler with low/mid 80s for most of the
CWA Thursday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 3 pm Wed...Below normal temps expected through the
period. Unsettled wx expected late weekend into next week with
the potential for tropical low development along the SE coast,
though much uncertainty remains regarding this system.
Thursday through Friday night...The slow moving front will
continue to push off the south coast Thursday night. Scattered
showers and isolated storms will continue, tapering off from NW
to SE. Strong high pressure will build in from the north
beginning Friday, with broad upper troughing across the area,
while stalled frontal boundary lingers off the SE coast.
Isolated showers Fri and Fri night forecast to remain over the
southern coastal waters. Depending on the track and strength of
the developing low off FL this weekend.
Saturday through Wednesday...Models continue to show possible
tropical low development along the stalled frontal boundary off
the SE coast this weekend into the middle of next week...though
much uncertainty remains on how this system will evolve, given
how far out in time and varying model solutions/lack of run to
run consistency. Low is forecast to strengthen off the FL coast
Sat night and Sun, slowly lifting NE Mon through Wed. Precip
chances increase Sun through Tue as low lifts northeastward.
Models also continue to show the remnants of Harvey interacting
with a frontal boundary over the Gulf Coast region, and pushing
northeast. A lot of uncertainty with how this system will
evolve as well.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Short Term /through 18Z Thu/
As of 1225 PM Wednesday...Generally VFR for the rest of the
afternoon as scattered cumulus is forming quickly over inland
areas. May see some brief sub-VFR conditions in scattered sea
breeze variety thunderstorms this afternoon, but the main action
will come ahead of the cold front later this evening where some
locally strong storms may occur. Most of the numerical guidance
indicates a brief period of MVFR fog and perhaps stratus in the
wake of the cold front early Thursday morning.
Long Term /Thursday Night through Monday/...
As of 3 pm Wed...Scattered convection will end from northwest to
southeast Thursday evening. VFR/Dry conditions forecast through
the rest of the period for ISO and PGV. Isolated showers could
return for EWN and OAJ Sunday into Monday. Surface winds NE
around 10 kt Friday, NE 10-15 kt Saturday, NE 15-20 kt Sunday
and Monday.
&&
.MARINE...
Short Term /Tonight and Thursday/...
As of 310 PM Wednesday...Southwest winds persist on all coastal
waters and Sounds at 10-15 knots with a few higher gusts at
times. Seas are in the 2-4 foot range with an occasional
5-footer over the central waters. A cold front should gradually
move across the CWA and offshore between 09z and 12z with winds
become W/NW. Gradient becomes weaker behind the front with winds
generally right around 10 knots with gusts to 15 knots and seas
subsiding to 2-4 feet.
Long Term /Thursday through Sunday/...
As of 3 pm Wed...A prolonged period of NE winds 10-20 kt
expected behind the front Thursday night into Friday, strong
winds and rough seas developing this weekend and continuing into
next week. SCA conditions likely to develop this weekend and
continue into next week.
A slow moving front will continue to push off the south coast
Thursday night, with winds gradually becoming northeast. Strong
high pressure will build in from the north Thu night through
Saturday. NNE winds 10-20 kt with seas 2-4 ft through Fri.
Models are still showing the potential for tropical low
development along the stalled frontal boundary off the SE coast
this weekend into early next week. There is still quite a bit of
uncertainty given how far out in time and the varying model
solutions. Strong E/NE winds and rough seas are expected late
weekend into next week. Though given the uncertainty in how this
system will evolve, mariners should continue to monitor this
situation over the next several days.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
103-104.
MARINE...None.
&&
SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...HSA
AVIATION...CTC/HSA
MARINE...CTC/HSAHazardous weather outlook, Aug 23, 4:17 AM EDT, 15 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 417 AM EDT Wed Aug 23 2017 NCZ029-044>047-079>081-090>094-240830- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 417 AM EDT Wed Aug 23 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Thunderstorms with locally heavy downpours are expected this afternoon into tonight and may produce minor local flooding. A few storms may be severe with damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-103-104-240830- Carteret-Outer Banks Dare-Outer Banks Hyde- 417 AM EDT Wed Aug 23 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Thunderstorms with locally heavy downpours are expected this afternoon into tonight and may produce minor local flooding. A few storms may be severe with damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ098-240830- Onslow- 417 AM EDT Wed Aug 23 2017 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Thunderstorms with locally heavy downpours are expected this afternoon into tonight and may produce minor local flooding. A few storms may be severe with damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 23, 5:04 PM EDT, 2 hours 25 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 504 PM EDT WED AUG 23 2017 NCZ080-081-094-232200- Beaufort-Mainland Hyde-Pamlico- 504 PM EDT WED AUG 23 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MAINLAND HYDE...SOUTHEASTERN BEAUFORT AND NORTHERN PAMLICO COUNTIES... At 503 PM EDT, radar indicated strong thunderstorms were located along a line extending from Winsteadville to near Royal. Movement was east at 30 mph. Winds in excess of 30 mph are possible with these storms. Locations impacted include... Sladesville, Swindell Fork, Scranton, Fairfield, Gull Rock, New Holland, Pamlico Beach, Lowland, Florence, Grantsboro, Royal, Winsteadville, Rose Bay, South Creek, Lake Landing, Maribel, Lake Mattamuskeet, Swan Quarter Ferry Terminal, Bayboro and Alliance. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Seek Shelter in a nearby building or vehicle. Strong winds are capable of knocking down small trees and blowing around trash cans... potted plants...lawn furniture and other light outdoor objects. LAT...LON 3510 7630 3514 7692 3549 7665 3563 7596 TIME...MOT...LOC 2103Z 256DEG 27KT 3545 7662 3522 7680 5
Special weather statement, Aug 23, 6:01 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
601 PM EDT WED AUG 23 2017
NCZ081-094-232230-
Mainland Hyde-Pamlico-
601 PM EDT WED AUG 23 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MAINLAND HYDE...
AND NORTHEASTERN PAMLICO COUNTIES...
At 601 PM EDT, a strong thunderstorm was located near Maribel, or 21
miles northeast of James City, moving east at 20 mph.
Locations impacted include...
Lowland, Florence, Royal, Maribel, Stonewall, Vandemere and Mesic.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3511 7676 3522 7677 3523 7676 3529 7678
3529 7677 3524 7676 3524 7663 3528 7662
3528 7666 3529 7667 3529 7662 3530 7665
3531 7663 3532 7662 3536 7640 3509 7637
TIME...MOT...LOC 2201Z 264DEG 19KT 3521 7668
AustinSpecial weather statement, Aug 23, 6:16 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
616 PM EDT WED AUG 23 2017
NCZ029-045-046-232245-
Washington-Tyrrell-Martin-
616 PM EDT WED AUG 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...
SOUTHEASTERN MARTIN AND NORTHERN TYRRELL COUNTIES...
At 616 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Snug Harbor to near
Hinson. Movement was east at 20 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Plymouth, Alligator, Columbia, Woodley, Wenona, Hinson, Newfoundland,
Westover, Pleasant Grove, Scuppernong, Phelps Lake, Pungo Lake,
Mackeys, Roper, Creswell, Dardens, Stevenson Point and Harvey Point.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3609 7583 3570 7633 3574 7701 3609 7634
3613 7587
TIME...MOT...LOC 2216Z 264DEG 18KT 3606 7631 3579 7684
AustinSpecial weather statement, Aug 23, 6:16 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
616 PM EDT WED AUG 23 2017
NCZ079-090-091-232315-
Greene-Lenoir-Duplin-
616 PM EDT WED AUG 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LENOIR...
SOUTHWESTERN GREENE AND NORTHWESTERN DUPLIN COUNTIES...
At 615 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Goldsboro to 9 miles
northwest of Clinton. Movement was east at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Warsaw, La Grange, Mount Olive, Bowdens, Beautancus, Institute,
Jason, Faison, Calypso and Seven Springs.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans...
potted plants...lawn furniture and other light outdoor objects.
LAT...LON 3519 7816 3518 7808 3519 7802 3518 7798
3517 7797 3517 7792 3518 7791 3525 7783
3534 7782 3538 7780 3540 7780 3543 7782
3543 7762 3517 7791 3516 7791 3496 7812
3496 7815 3508 7816 3509 7817
TIME...MOT...LOC 2215Z 272DEG 17KT 3538 7813 3508 7846
5Special weather statement, Aug 23, 6:39 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
639 PM EDT WED AUG 23 2017
NCZ044-080-232315-
Beaufort-Pitt-
639 PM EDT WED AUG 23 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PITT AND
NORTHWESTERN BEAUFORT COUNTIES...
At 638 PM EDT, a strong thunderstorm was located over Dowdy Ficklen
Stadium, or over Greenville, moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Greenville, Washington, Winterville, River Road, House, Shelmerdine,
Pactolus, Black Jack, Bunyan, Old Ford, Goose Creek State Park, East
Carolina University, Pitt Greenville Airport, Dowdy Ficklen Stadium,
Chocowinity, Washington Park, Grimesland and Simpson.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3566 7699 3568 7692 3544 7684 3544 7739
3567 7742 3571 7710
TIME...MOT...LOC 2238Z 264DEG 17KT 3559 7732
AustinSpecial weather statement, Aug 23, 7:08 PM EDT, 21 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 708 PM EDT WED AUG 23 2017 NCZ047-103-232345- Mainland Dare-Outer Banks Dare- 708 PM EDT WED AUG 23 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MAINLAND DARE AND NORTHWESTERN OUTER BANKS DARE COUNTIES... At 708 PM EDT, a strong thunderstorm was located over Mashoes, or 10 miles southwest of Kill Devil Hills, moving east at 20 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Kill Devil Hills, Manns Harbor, Nags Head, Mashoes, Manteo, Colington, Whalebone, Jockeys Ridge State Park, Roanoke Island Festival Park, Wright Brothers National Monument, Nags Head Fishing Pier, Avalon Pier, Wanchese and Outer Banks Fishing Pier. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3608 7545 3582 7545 3586 7593 3605 7592 TIME...MOT...LOC 2308Z 272DEG 17KT 3596 7584 5
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:00 PM EDT | Beach Hazards Statement | MHX | 24 hr | |
| Aug 23, 3:02 PM EDT | Special Weather Statement | MHX | Dare | 58 min |
| Aug 23, 3:42 PM EDT | Special Weather Statement | MHX | Beaufort | 63 min |
| Aug 23, 5:04 PM EDT | Special Weather Statement | MHX | Hyde, Pamlico | 56 min |
| Aug 23, 5:35 PM EDT | Special Marine Warning | MHX | 55 min | |
| Aug 23, 6:01 PM EDT | Special Weather Statement | MHX | Pamlico | 29 min |
| Aug 23, 6:16 PM EDT | Special Weather Statement | MHX | Tyrrell, Washington | 29 min |
| Aug 23, 6:26 PM EDT | Severe Thunderstorm Warning | MHX | Martin, Tyrrell, Washington | 34 min |
| Aug 23, 6:39 PM EDT | Special Weather Statement | MHX | Pitt | 36 min |
| Aug 23, 6:46 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Pitt | 29 min |
| Aug 23, 6:54 PM EDT | Areal Flood Advisory | MHX | Beaufort, Pitt | 96 min |
| Aug 23, 6:58 PM EDT | Areal Flood Advisory | MHX | Beaufort, Hyde, Martin, Tyrrell, Washington | 92 min |
| Aug 23, 7:08 PM EDT | Special Weather Statement | MHX | Dare | 37 min |
| Aug 23, 7:32 PM EDT | Special Weather Statement | MHX | Duplin, Jones | 58 min |
| Aug 23, 7:41 PM EDT | Special Weather Statement | MHX | Beaufort, Pitt | 64 min |
Nearby
Flash Flood Warnings in North Carolina, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.